Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 296, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 11, 2005, 4:05 PM CDT for Culberson County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2005, 4:05 PM CDT (21:05 UTC)
- Expired
- Aug 11, 2005, 4:23 PM CDT
- In force
- 18 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 230 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 112106 SVRMAF TXC109-112145- /O.NEW.KMAF.SV.W.0296.050811T2105Z-050811T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 405 PM CDT THU AUG 11 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS * UNTIL 445 PM CDT * AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLATEAU ON INTERSTATE 10... OR ABOUT 20 MILES EAST OF VAN HORN. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... SOUTHERN CULBERSON COUNTY... TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3114 10439 3113 10460 3092 10462 3098 10436 $$
1 follow-up statement
000 WWUS54 KMAF 112123 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 423 PM CDT THU AUG 11 2005 TXC109-112133- /O.CAN.KMAF.SV.W.0296.000000T0000Z-050811T2145Z/ CULBERSON- 423 PM CDT THU AUG 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CULBERSON COUNTY IS CANCELLED... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...ESPECIALLY NEAR THE INTERSECTION OF STATE HIGHWAY 118 AND INTERSTATE 10. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3114 10439 3113 10460 3092 10462 3098 10436 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:15 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 11, 2:15 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT THU AUG 11 2005 .SHORT TERM... A MID AND UPPER LEVEL LOW WILL CONTINUE TO MOVE WEST ACROSS THE AREA THROUGH TONIGHT. LOWERING HEIGHTS AND A CONTINUED SUPPLY OF MOISTURE INTO THE AREA HAS HELPED TO KEEP AFTERNOON HIGHS SLIGHTLY BELOW NORMAL TODAY. FOR TONIGHT... THE BEST CHANCE FOR PRECIPITATION WILL BE IN THE MOUNTAINS AND SURROUNDING AREAS WHERE OROGRAPHIC LIFT WILL AID IN INITIATION. WILL MAINLY GO WITH A PERSISTENCE FORECAST FOR THIS EVENING THROUGH TONIGHT. THE HIGHEST POPS WILL BE PLACED OVER MOUNTAINS AND ADJACENT PLAINS. MADE MINOR EDITS TO DEWPOINT... QUANTITATIVE PRECIPITATION FORECAST AND WIND GRIDS... LOWERING WIND SPEEDS IN THE EAST AND ADJUSTING WIND DIRECTION IN THE GUADALUPE MOUNTAINS. .LONG TERM... SHEAR AXIS WILL STALL IN THE COUNTY WARNING AREA FRIDAY AND THEN GET PUSHED EASTWARD FRIDAY NIGHT AS WESTERLIES SAG AND ABSORB SYSTEM. LOOKS LIKE A SIMILAR SITUATION TOMORROW WITH BEST POPS OUT WEST IN BEST INSTABILITY WITH HELP FROM HIGHER TERRAIN. CONVECTION SHOULD TEND TO CONTINUE INTO THE NIGHT ESPECIALLY SOUTHEAST NEW MEXICO AS MORE UPPER LEVEL ENERGY FROM THE NORTHWEST REPLACES SHEAR AXIS. A PROLONGED PERIOD OF UNSETTLED WEATHER WILL CONTINUE THROUGH THE FORECAST CYCLE AS A NORTHERN STREAM COLD FRONT TAKES AIM ON THE REGION THIS WEEKEND AND COMBINE WITH SEVERAL SIGNIFICANT SHORTWAVES MOVING NORTHEASTWARD FROM OLD MEXICO. LIKE THE WETTER AND COOLER GFS BASED ON ITS BETTER PERFORMANCE THE LAST FEW FRONTS AND IS USUALLY SUPERIOR IN IDENTIFYING WAVES IN THE SOUTHERN STREAM IN THE SOUTH TO SOUTHWEST FLOW ALOFT. THE WAVES SHOULD HELP CONVECTION FORM AND PUSH THE FRONT SOUTH INTO THE PERMIAN BASIN AND THE NEW MEXICO PLAINS THROUGH THE WEEKEND. HAVE NUDGED POPS INTO THE CHANCE CATEGORY MANY AREAS SATURDAY THROUGH NEXT TUESDAY IN THIS SCENARIO. APPEARS FRONT WILL WASH OUT BY NEXT WEDNESDAY BUT SOUTHWEST FLOW ALOFT AND LINGERING DISTURBANCES AND INSTABILITY WARRANT CONTINUED 10-30 POPS MOST AREAS NEXT WEDNESDAY AND THURSDAY. TWEAKED HIGH TEMPERATURES DOWNWARD A FEW DEGREES THROUGHOUT THE FORECAST BEYOND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 93 73 89 / 10 10 10 20 CARLSBAD NM 69 96 69 92 / 20 30 40 30 DRYDEN TX 70 92 73 89 / 20 10 10 20 FORT STOCKTON TX 70 93 72 90 / 20 20 20 30 GUADALUPE PASS TX 68 89 69 84 / 30 30 40 30 HOBBS NM 68 94 69 88 / 20 30 40 30 MARFA TX 58 87 61 83 / 30 30 20 30 MIDLAND INTL AIRPORT TX 70 92 71 89 / 20 20 20 20 ODESSA TX 72 93 72 90 / 20 20 20 20 WINK TX 73 99 72 95 / 20 30 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/74/12
Hazardous weather outlook, Aug 11, 2:45 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT THU AUG 11 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-120900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 245 PM CDT THU AUG 11 2005 /145 PM MDT THU AUG 11 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT... WITH MOST OF THE THUNDERSTORM ACTIVITY EXPECTED TO REMAIN OVER THE DAVIS MOUNTAINS AND BIG BEND REGION. A FEW STORMS MAY BECOME SEVERE... PRODUCING LOCALIZED DAMAGING WINDS AND HAIL UP TO THE SIZE OF NICKELS. LOCALLY HEAVY RAINFALL MAY ADDITIONALLY RESULT IN FLASH FLOODING ALONG SOME LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:28 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.